Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 373, NWS Twin Cities, MN

September 20, 20074 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 20, 2007, 5:30 PM CDT for 4 counties in Minnesota. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2007, 5:30 PM CDT (22:30 UTC)
Expired
Sep 20, 2007, 6:30 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Anoka County, MN, Dakota County, MN, Ramsey County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:02 PM CDTHAIL 0.75New Brighton, MN
Sep 20, 6:14 PM CDTFUNNEL CLOUDInver Grove Heights, MNAT SOUTHVIEW BLVD AND HWY 52.
Sep 20, 6:18 PM CDTFUNNEL CLOUDEagan, MNNEAR I-35E AND YANKEE DOODLE RD.
Sep 20, 6:25 PM CDTFUNNEL CLOUDInver Grove Heights, MNAT HWYS 13 AND 52
Sep 20, 6:25 PM CDTHAIL 0.75Blaine, MN
Sep 20, 6:40 PM CDTHAIL 1Anoka, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 202230
SVRMPX
MNC003-037-123-139-202330-
/O.NEW.KMPX.SV.W.0373.070920T2230Z-070920T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT THU SEP 20 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANOKA COUNTY IN EAST CENTRAL MINNESOTA...
  RAMSEY COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHERN SCOTT COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 630 PM CDT

* AT 525 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 65 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF ANOKA TO 10 MILES
  SOUTHWEST OF ANOKA TO 16 MILES NORTH OF SHAKOPEE TO 9 MILES WEST OF
  SHAKOPEE...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COON RAPIDS...
  SHAKOPEE...
  BLAINE...
  EAST BETHEL...
  MOUNDS VIEW...
  SAVAGE...
  NEW BRIGHTON...
  ARDEN HILLS...
  BURNSVILLE...
  SHOREVIEW...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4477 9303 4472 9363 4481 9355 4479 9330
      4488 9317 4504 9321 4515 9331 4524 9351
      4534 9351 4535 9302 4518 9303 4499 9298
TIME...MOT...LOC 2230Z 259DEG 46KT 4524 9336 4509 9339
          4501 9344 4480 9357

$$

DWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:10 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 20, 3:10 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT THU SEP 20 2007

.DISCUSSION...
UPDATED EARLIER FOR HEAVY RAIN/FLOODING THREAT ACROSS CENTRAL MN.
INCREDIBLE MOISTURE TRANSPORT/MAGNITUDES EXCEEDING 300 VALUES
MOVING ACROSS REGION THIS AFTERNOON AND TONIGHT. WITH STRONG WARM
FRONT DEVELOPING OVER CWA...EXPECT REDEVELOPMENT AND TRAINING OF
STORMS TO DEVELOP DURING THE NIGHT. FLOODING A DEFINITE THREAT
OVER NORTHERN HALF OR SO OF THE CWA...WITH LOWERING FFG VALUES
FROM TODAYS RAIN AND LOW VALUES FROM RECENT RAIN.

SEVERE CONVECTIVE THREAT INCREASING AS WELL...WITH TORNADOES A
POSSIBILITY NEAR/VICINITY OF THE WARM FRONT THROUGH THE EVENING...WHICH
WAS LOCATED FROM CANBY TO THE SOUTHERN METRO AREA AT 3 PM.
PARAMETERS QUITE STRONG IN THE SOUTHWEST/WEST CENTRAL AT THIS
TIME. BOUNDARY WILL LIFT SLOWLY NORTH...BUT NORTHWARD ADVANCEMENT
MAY BE LIMITED DUE TO ONGOING MCS...WHICH WILL MOVE VERY SLOWLY
EAST TONIGHT.

COLD FRONT SWEEPS INTO THE STATE LATER TONIGHT/FRIDAY MORNING.
WILL CONTINUE TO HOLD ONTO CHANCE POPS AROUND EAST CENTRAL MN
AFTER 18Z...BUT FRONT SHOULD BE EXITING INTO WISCONSIN SHORTLY
THEREAFTER. DRY HIGH PRESSURE FOLLOWS WEATHER SYSTEM INTO SUNDAY.

FAST WESTERLY FLOW CONTINUES THROUGH THE LONG TERM...WITH THE NEXT
FRONT PROGGED TO MOVE RAPIDLY EAST ACROSS THE CWA BY MONDAY
EVENING. TEMPERATURES EXPECTED TO MODERATE SOME TO NEAR/LIGHTLY
BEFORE NORMAL TEMPERATURES TOWARD MIDWEEK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ANOKA-BENTON-CARVER-
     CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-HENNEPIN-ISANTI-KANABEC-
     KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON-
     POPE-RAMSEY-RENVILLE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEVENS-
     SWIFT-TODD-WASHINGTON-WRIGHT-YELLOW MEDICINE COUNTY(IES).

WI...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR PIERCE-POLK-ST.
     CROIX COUNTY(IES).

&&

TDK/DWE
Hazardous weather outlook, Sep 20, 3:26 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CDT THU SEP 20 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
212030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
326 PM CDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM FRONT DEVELOPING ACROSS SOUTHERN MINNESOTA WILL REMAIN
THE FOCUS FOR THUNDERSTORMS AND HEAVY RAIN THIS AFTERNOON AND
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN NORTH OF A LINE FROM NEAR
CANBY TO LAKEVILLE AND ELLSWORTH.

ALONG WITH THE HEAVY RAIN AND FLASH FLOOD THREAT...LARGE
HAIL...DAMAGING WINDS AND A TORNADO OR TWO ARE ALL POSSIBLE ACROSS
CENTRAL MINNESOTA. THE GREATEST THREAT OF TORNADOES WILL BE FOUND
NORTH OF A LINE FROM NEAR CANBY...TO LAKEVILLE...AND SOUTH OF A
LINE FROM NEAR BENSON TO ANOKA...INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE INTO WEST CENTRAL WISCONSIN FRIDAY
AFTERNOON. SEVERE THUNDERSTORMS WILL BE A POSSIBILITY IN THE
VICINITY OF THE FRONT AS IT SWEEPS EAST. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
OVERNIGHT...AND AGAIN FRIDAY MAINLY FROM EAST CENTRAL MINNESOTA
INTO WEST CENTRAL WISCONSIN.

In the hours before

Local storm report, Sep 20, 4:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             COKATO                  45.08N 94.19W
09/20/2007  E0.75 INCH       WRIGHT             MN   AMATEUR RADIO

&&

CARLYON
Local storm report, Sep 20, 5:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             MONTROSE                45.07N 93.91W
09/20/2007  E0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0512 PM     HAIL             2 SW BUFFALO            45.16N 93.90W
09/20/2007  E1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0505 PM     HAIL             WAVERLY                 45.07N 93.97W
09/20/2007  E1.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0510 PM     HAIL             2 N MONTROSE            45.10N 93.91W
09/20/2007  E1.75 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Sep 20, 5:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             BUFFALO                 45.18N 93.87W
09/20/2007  E1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0517 PM     HAIL             DELANO                  45.04N 93.79W
09/20/2007  E0.88 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Sep 20, 5:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             WATERTOWN               44.96N 93.85W
09/20/2007  E1.75 INCH       CARVER             MN   PUBLIC

0520 PM     HAIL             PLYMOUTH                45.02N 93.46W
09/20/2007  E0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Sep 20, 5:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
523 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             BUFFALO                 45.18N 93.87W
09/20/2007  E1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Sep 20, 5:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
527 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MORA                    45.88N 93.29W
09/20/2007                   KANABEC            MN   TRAINED SPOTTER

            HIGH WINDS. MANY TREES DOWN IN CITY. 18 INCHS IN
            DIAMETER. MINOR STRUCTURAL DAMAGE TO SOME HOMES.

0527 PM     HAIL             HANOVER                 45.16N 93.66W
09/20/2007  E0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:33 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine42 min
Sep 20, 8:11 AM CDTTornado WarningMPXLac qui Parle, Yellow Medicine34 min
Sep 20, 8:36 AM CDTSevere Thunderstorm WarningMPXLac qui Parle39 min
Sep 20, 8:43 AM CDTTornado WarningMPXLac qui Parle, Yellow Medicine47 min
Sep 20, 9:14 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift61 min
Sep 20, 10:14 AM CDTSevere Thunderstorm WarningMPXSwift31 min
Sep 20, 10:28 AM CDTSevere Thunderstorm WarningMPXChippewa, Swift47 min
Sep 20, 10:44 AM CDTSevere Thunderstorm WarningMPXSwift46 min
Sep 20, 10:58 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift44 min
Sep 20, 11:31 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift59 min
Sep 20, 12:16 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi38 min
Sep 20, 12:26 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope64 min
Sep 20, 1:04 PM CDTFlash Flood WatchMPXAnoka, Benton, Carver, Chippewa, Chisago, Dakota and 23 more18 hr
Sep 20, 1:05 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns, Wright27 min
Sep 20, 1:14 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns, Todd61 min
Sep 20, 1:51 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison54 min
Sep 20, 2:01 PM CDTFlash Flood WarningMPXBenton, Mille Lacs, Morrison, Pope, Stearns, Todd6 hr
Sep 20, 2:20 PM CDTTornado WarningMPXBenton, Sherburne, Stearns25 min
Sep 20, 2:42 PM CDTTornado WarningMPXBenton, Sherburne33 min
Sep 20, 2:44 PM CDTTornado WarningMPXChippewa, Kandiyohi, Renville46 min
Sep 20, 2:47 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison58 min
Sep 20, 2:57 PM CDTTornado WarningMPXBenton, Mille Lacs, Sherburne33 min
Sep 20, 3:13 PM CDTSevere Thunderstorm WarningMPXIsanti16 min
Sep 20, 3:27 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison63 min
Sep 20, 3:28 PM CDTTornado WarningMPXKandiyohi, Meeker47 min
Sep 20, 3:54 PM CDTTornado WarningMPXKanabec, Mille Lacs35 min
Sep 20, 4:11 PM CDTTornado WarningMPXKanabec, Mille Lacs25 min
Sep 20, 4:13 PM CDTTornado WarningMPXKandiyohi, Meeker47 min
Sep 20, 4:42 PM CDTSevere Thunderstorm WarningMPXWright63 min
Sep 20, 5:07 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin53 min
Sep 20, 5:47 PM CDTTornado WarningMPXHennepin, Scott31 min
Sep 20, 6:01 PM CDTSevere Thunderstorm WarningMPXHennepin29 min
Sep 20, 6:07 PM CDTSevere Thunderstorm WarningMPXWashington53 min
Sep 20, 6:11 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright34 min
Sep 20, 6:14 PM CDTTornado WarningMPXDakota, Washington31 min
Sep 20, 6:30 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin60 min
Sep 20, 6:51 PM CDTSevere Thunderstorm WarningMPXWright39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.